Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on Riemannian metrics on the moduli space of Riemann surfaces

Author: Yunhui Wu
Journal: Proc. Amer. Math. Soc. 144 (2016), 2513-2519
MSC (2010): Primary 30F60, 53C23
Published electronically: October 19, 2015
MathSciNet review: 3477067
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we show that the moduli space $ \mathbb{M}(S_{g,n})$ of surface $ S_{g,n}$ of genus $ g$ with $ n$ punctures, satisfying $ 3g+n\geq 5$, admits no complete Riemannian metric of nonpositive sectional curvature such that the Teichmüller space $ \mathbb{T}(S_{g,n})$ is a mapping class group $ \mathrm {Mod}(S_{g,n})$-invariant visibility manifold.

References [Enhancements On Off] (What's this?)

  • [BF06] Jeffrey Brock and Benson Farb, Curvature and rank of Teichmüller space, Amer. J. Math. 128 (2006), no. 1, 1-22. MR 2197066 (2006j:32013)
  • [BGS85] Werner Ballmann, Mikhael Gromov, and Viktor Schroeder, Manifolds of nonpositive curvature, Progress in Mathematics, vol. 61, Birkhäuser Boston, Inc., Boston, MA, 1985. MR 823981 (87h:53050)
  • [BH99] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • [BKK02] Mladen Bestvina, Michael Kapovich, and Bruce Kleiner, Van Kampen's embedding obstruction for discrete groups, Invent. Math. 150 (2002), no. 2, 219-235. MR 1933584 (2004c:57060),
  • [Chu76] Tienchen Chu, The Weil-Petersson metric in the moduli space, Chinese J. Math. 4 (1976), no. 2, 29-51. MR 0590105 (58 #28683)
  • [Des06] Zrinka Despotovic, Action dimension of mapping class groups, ProQuest LLC, Ann Arbor, MI, 2006. Thesis (Ph.D.)-The University of Utah. MR 2709545
  • [EO73] P. Eberlein and B. O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973), 45-109. MR 0336648 (49 #1421)
  • [FM12] Benson Farb and Dan Margalit, A primer on mapping class groups, Princeton Mathematical Series, vol. 49, Princeton University Press, Princeton, NJ, 2012. MR 2850125 (2012h:57032)
  • [FW10] Benson Farb and Shmuel Weinberger, The intrinsic asymmetry and inhomogeneity of Teichmüller space, Duke Math. J. 155 (2010), no. 1, 91-103. MR 2730373 (2011k:32014),
  • [IT92] Y. Imayoshi and M. Taniguchi, An introduction to Teichmüller spaces, Springer-Verlag, Tokyo, 1992. Translated and revised from the Japanese by the authors. MR 1215481 (94b:32031)
  • [Iva88] N. V. Ivanov, Teichmüller modular groups and arithmetic groups, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 167 (1988).
  • [Iva92] Nikolai V. Ivanov, Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs, vol. 115, American Mathematical Society, Providence, RI, 1992. Translated from the Russian by E. J. F. Primrose and revised by the author. MR 1195787 (93k:57031)
  • [KN04] Anders Karlsson and Guennadi A. Noskov, Some groups having only elementary actions on metric spaces with hyperbolic boundaries, Geom. Dedicata 104 (2004), 119-137. MR 2043957 (2005d:20070),
  • [Kra59] Saul Kravetz, On the geometry of Teichmüller spaces and the structure of their modular groups, Ann. Acad. Sci. Fenn. Ser. A I No. 278 (1959), 35. MR 0148906 (26 #6402)
  • [Lin71] Linch, Thesis, Columbia University, (1971).
  • [LSY04] Kefeng Liu, Xiaofeng Sun, and Shing-Tung Yau, Canonical metrics on the moduli space of Riemann surfaces. I, J. Differential Geom. 68 (2004), no. 3, 571-637. MR 2144543 (2007g:32009)
  • [LSY05] Kefeng Liu, Xiaofeng Sun, and Shing-Tung Yau, Canonical metrics on the moduli space of Riemann surfaces. II, J. Differential Geom. 69 (2005), no. 1, 163-216. MR 2169586 (2007g:32010)
  • [Mas75] Howard Masur, On a class of geodesics in Teichmüller space, Ann. of Math. (2) 102 (1975), no. 2, 205-221. MR 0385173 (52 #6038)
  • [McM00] Curtis T. McMullen, The moduli space of Riemann surfaces is Kähler hyperbolic, Ann. of Math. (2) 151 (2000), no. 1, 327-357. MR 1745010 (2001m:32032),
  • [MP99] John D. McCarthy and Athanase Papadopoulos, The mapping class group and a theorem of Masur-Wolf, Topology Appl. 96 (1999), no. 1, 75-84. MR 1701241 (2000i:32025),
  • [MW95] Howard A. Masur and Michael Wolf, Teichmüller space is not Gromov hyperbolic, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), no. 2, 259-267. MR 1346811 (96f:30048)
  • [Tro86] A. J. Tromba, On a natural algebraic affine connection on the space of almost complex structures and the curvature of Teichmüller space with respect to its Weil-Petersson metric, Manuscripta Math. 56 (1986), no. 4, 475-497. MR 860734 (88c:32034),
  • [Wol75] Scott Wolpert, Noncompleteness of the Weil-Petersson metric for Teichmüller space, Pacific J. Math. 61 (1975), no. 2, 573-577. MR 0422692 (54 #10678)
  • [Wol86] Scott A. Wolpert, Chern forms and the Riemann tensor for the moduli space of curves, Invent. Math. 85 (1986), no. 1, 119-145. MR 842050 (87j:32070),
  • [Wu11] Yunhui Wu, Translation lengths of parabolic isometries of CAT(0) spaces and their applications, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30F60, 53C23

Retrieve articles in all journals with MSC (2010): 30F60, 53C23

Additional Information

Yunhui Wu
Affiliation: Department of Mathematics, Rice University, 6100 Main St, Houston, Texas 77005

Keywords: Moduli space, visibility manifold, Riemannian metric
Received by editor(s): June 26, 2015
Received by editor(s) in revised form: July 9, 2015
Published electronically: October 19, 2015
Communicated by: Michael Wolf
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society